New Jersey, 2007Flood in New Jersey, December 23 to 24, 2007
December 23 to 24, 2007 · NWS OKX · 1 event in 1 county or zone
Heavy rain associated with the passage of a strong cold front in combination with a melting snow pack caused the Ho-Ho-Kus River at Ho-Ho-Kus to overflow its' banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain associated with the passage of a strong cold front in combination with a melting snow pack caused the Ho-Ho-Kus River at Ho-Ho-Kus to overflow its' banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 23, 6:40 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 23, 6:40 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
640 PM EST SUN DEC 23 2007
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL TRACK FROM THE NORTHERN GREAT LAKES
THIS EVENING...INTO SOUTHEASTERN QUEBEC BY MONDAY EVENING...WITH
ITS TRAILING COLD FRONT CROSSING THE TRI-STATE THIS EVENING. WEAK HIGH
PRESSURE SLOWLY BUILDS BACK IN FROM THE SOUTHWEST BEHIND THE FRONT
INTO TUESDAY NIGHT. THE HIGH SLIDES TO OUR SOUTH ON WEDNESDAY. AN
AREAS OF LOW PRESSURE WILL WORK ITS WAY NORTHEAST FROM OFF THE
SOUTHEAST COAST WEDNESDAY NIGHT...TO WELL SOUTHEAST OF CAPE COD BY
THURSDAY EVENING. MEANWHILE...A WEAK COLD FRONT WILL SLIDE THROUGH
THE AREA ON THURSDAY...FOLLOWED BY HIGH PRESSURE BUILDING DOWN
FROM CANADA FOR THURSDAY NIGHT AND FRIDAY. THE HIGH SLIDES
OFFSHORE BY FRIDAY NIGHT...ALLOWING FOR A WARM FRONT TO PUSH NORTH
THROUGH THE REGION. A COMPLEX LOW PRESSURE SYSTEM WILL THEN IMPACT
THE EASTERN UNITED STATES FOR THE UPCOMING WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
HEAVIER PRECIPITATION SLOWER TO REACH THE AREA THAN EXPECTED...SO
HAVE LOWERED POPS IN THE IMMEDIATE SHORT TERM. HOWEVER...WE ARE STILL
ON TRACK FOR POTENTIAL OF ORGANIZED BAND(S) OF STRONG SHOWERS...WITH
POSSIBLY A RUMBLE OF THUNDER OR TWO...AHEAD OF THE FRONT THIS
EVENING (FROM E TO W ACROSS THE CWA). THIS BASED ON STRONG LOW
LEVEL HELICITY (MAINLY SPEED SHEAR)...A 65-80 KT LOW LEVEL JST AND
BEING IN THE LEFT FRONT QUAD OF A 110-120 KT UPPER JET. EVEN
THOUGH CAPES WILL BE MINIMAL...STRONG DYNAMICAL FORCING FROM BOTH
THE LOW LEVEL AND UPPER LEVEL JETS AND MECHANICAL LIFT AHEAD OF
THE STRONG COLD FRONT...COULD PROVIDE SUFFICIENT FORCING TO
PRODUCED LOW TOPPED CONVECTION...SOME OF WHICH COULD END UP HAVING
SOME THUNDER. THIS(THESE) BAND(S) WILL CONTINUE THE HEAVIEST
DOWNPOURS...AND HAVE THE STRONGEST WIND GUSTS ASSOCIATED WITH
THEM. PRECIPITATION SHOULD COME TO AN END SOON AFTER THIS(THESE)
BAND(S) PASS...ADJUSTED END TIMES REFLECTING LARGELY THE 12Z
NAM...WHICH HAS GOOD SUPPORT FROM THE ECMWF/CMC REG AND
GLOBAL/UKMET/GFS.
STILL ON TRACK FOR GUSTY WINDS BEHIND FRONT...SO WIND ADVISORY HAS
BEEN CONTINUED (NOTING 40-45 KT WINDS AT 950 HPA AND LAPSE RATES
BETWEEN MOIST AND DRY ADIABATIC FROM 1000-850 HPA).
TEMPERATURES MIGHT EVEN RISE A COUPLE OF MORE DEGREES EARLY THIS
EVENING UNTIL CONVECTIVE BAND(S) ARRIVE...THEN SHOULD LEVEL
OFF...UNTIL WIND SHIFT BEHIND THE FRONT...USHERS IN COOLER/DRIER
AIR...HOWEVER MOST AREAS SHOULD STILL END UP WITH LOWS ABOVE
FREEZING (A FEW DEGREES ABOVE NORMAL).
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
COULD ACTUALLY END UP WITH GUSTIER WINDS MONDAY MORNING THAN
TONIGHT...AS LOW LEVEL INSTABILITY CONTINUES TO INCREASE TO CLOSER
TO DRY ADIABATIC LEVELS (THOUGH 950 WINDS DO DIMINISH SLIGHTLY).
MID-SHIFT MIGHT NEED TO EXTENDED THE WIND ADVISORY AS A RESULT.
MONDAY SHOULD BE A DRY BLUSTERY DAY...WITH SOME INSTABILITY
STRATO-CU...ESPECIALLY ACROSS NORTHERN INTERIOR REGIONS. IT APPEARS
THOUGH THAT THE COLDEST AIR WILL END UP STAYING OT OUR NORTH...SO
EXPECT HIGHS TO END UP SLIGHTLY ABOVE NORMAL (CONSISTENT WITH A
MAV/MET/FWC BLEND).
WINDS GRADUALLY DIMINISH MONDAY NIGHT AND TUESDAY WITH WEAK HIGH
PRESSURE BUILDING IN FROM THE SW AT THE SURFACE...AND PASSAGE OF
TRAILING MID TO LOW LEVEL TROUGH ASSOCIATED WITH CUTOFF LOW
LIFTING INTO THE CANADIAN MARITIME REGION BY TUESDAY AFTERNOON.
IMPACTS OF THIS TROUGH PASSING WILL BE MINIMIZED BY 20-30 KT OF
LOW LEVEL DOWNSLOPE FLOW...SO EXPECT NO PRECIPITATION AND AT WORST
PARTLY CLOUDY SKIES...WITH TEMPERATURES REMAINING A FEW DEGREES
ABOVE NORMAL.
HIGH OVER THE CWA TUESDAY NIGHT WILL ALLOW FOR STRONG RADIATIONAL
COOLING CONDITIONS...AND LOWS TO END UP A FEW DEGREES BELOW NORMAL
(NEAR A MET/MAV BLEND).
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ONCE AGAIN...GFS IS AN OUTLIER WITH REGARDS TO THE DEVELOPMENT AND
TRACK OF A COASTAL LOW ON WED AND THU. THE END OF THE 12Z/23 NAM
TENDS TO SUPPORT HPC GUIDANCE AND THE ECMWF IN KEEPING THE LOW WELL
OFFSHORE...WHEREAS THE GFS BRINGS IT CLOSER TO THE COAST.
THEREFORE...HAVE TRENDED TOWARDS HPC GUIDANCE FOR THE PERIOD.
HIGH PRES WILL MOVE THROUGH THE REGION WED...KEEPING THE REGION DRY
AND PUSHING THE LOW WELL OUT OVER THE ATLANTIC. A WEAK COLD FRONT
WILL MOVE THROUGH THE REGION ON THU...POSSIBLY TOUCHING OFF RAIN OR
SNOW. WILL CARRY INVISIBLE SLIGHT CHANCE POPS. A WARM FRONT
ASSOCIATED WITH A DEVELOPING STORM SYSTEM OVER THE MIDWEST WILL LIFT
NORTH LATE FRI...AND WILL CARRY CHANCE POPS FROM FRI NIGHT THROUGH
SUN AS STORMS SYSTEM SLOWLY TRACKS THROUGH THE EAST COAST.
WITH HIGH PRES BUILDING INTO AND THROUGH EASTERN CANADA...STRENGTH
AND PLACEMENT OF THE HIGH WILL GREATLY AFFECT PTYPE OVER THE REGION.
FOR NOW...WILL CARRY RAIN/SNOW ACROSS INTERIOR PORTIONS OF THE LOWER
HUDSON VALLEY AND SOUTHERN CT THROUGH SAT AFTERNOON...TURNING TO
RAIN THEREAFTER AND RAIN ELSEWHERE.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
BAND OF MODERATE TO HEAVY RAIN MOVING THROUGH THE TERMINALS AT 23Z
SUNDAY TO ABOUT 02Z MONDAY WITH CEILINGS AND VISIBILITIES BRIEFLY
BECOMING IFR...TO LOCALLY SCATTERED LIFR. OTHER MVFR CEILINGS AND
VISIBILITIES IN LIGHT TO MODERATE RAIN. SOUTHERLY WINDS 15 TO 20
KT WITH GUSTS 25 TO 35 KT POSSIBLE AHEAD OF AN APPROACHING COLD
FRONT. COLD FRONT IS EXPECTED TO PASS THROUGH THE NYC AREA
TERMINALS 03Z TO 04Z AND THROUGH GON 05Z TO 06Z. WINDS QUICKLY
SHIFT TO THE WEST WITH THE FRONTAL PASSAGE...AND WIND GUSTS MAY
REACH 35 TO 40 KT FOR A BRIEF PERIOD OF TIME WITH THE INITIAL COLD
AIR. SOME LINGERING SHOWERS WITH MVFR CEILINGS AND VISIBILITIES
FOR AN HOUR OR SO THEN CONDITIONS IMPROVE TO VFR. VFR CEILINGS AND
VISIBILITIES REMAIN THROUGH 00Z TUESDAY. GUSTS WESTERLY WINDS
CONTINUE AT 15 TO 20 KT WITH GUSTS SUBSIDING FROM ABOUT 35 KT TO
ABOUT 25 KT BY 12Z MONDAY. THESE WINDS CONTINUE UNTIL NEAR THE END
OF THE TAF FORECAST WHEN WINDS WILL SUBSIDE FURTHER.
OTHER MAIN CONCERN WILL BE WIND SHEAR AS WINDS 1000 TO 2000
THOUSAND FEET WERE FROM THE SOUTH AROUND 60 KT FROM RADAR WIND
PROFILES AND 00Z MONDAY SOUNDING. WIND SHEAR REMAINS UNTIL COLD
FRONTAL PASSAGE.
OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...TERMINALS OUTSIDE OF THE
NYC AREA WILL SEE WIND GUSTS ENDING AND SUSTAINED WINDS AROUND 10
KT. BETWEEN 02Z AND 03Z GUSTS AT THE NYC AREA TERMINALS ARE
EXPECTED TO END. HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST WITH
VFR CEILINGS AND VISIBILITIES. LOW CHANCE OF MVFR CEILINGS AND
VISIBILITIES IN RAIN AND SNOW SHOWERS WEDNESDAY NIGHT AND
THURSDAY. THE VFR CONDITIONS FRIDAY.
&&
.MARINE...
GALES UP ON ALL WATERS (THOUGH LIKELY WILL NOT START TO GET GUSTS
TO GALE FORCE FOR A FEW MORE HOURS...JUST POINTLESS TO CARRY THE
SCA FOR A FEW HOURS AND THEN STEP UP TO THE GALE). WIND GUSTS
LIKELY WILL FALL BELOW GALE FORCE BY MORNING...HOWEVER SOME
QUESTION AS TO HOW FAST 950 WINDS WILL DIMINISH...SO WITH
INCREASING INSTABILITY IN THE LOW LEVELS MONDAY MORNING...COULD
END UP NEEDING TO EXTEND THE GALE BY ABOUT 6 HOURS IF 950 WINDS
STAY UP A BIT MORE THAN CURRENTLY EXPECTED...OTHERWISE WILL END UP
STEPPING DOWN TO A SOLID SCA. WINDS DIMINISH BELOW SCA LEVELS ON
ALL BUT THE OCEAN COASTAL WATERS BY MONDAY EVENING...AND DIMINISH
THERE BY TUESDAY MORNING. HOWEVER...SEAS ON THE OCEAN WATERS WILL
STAY UP...ESPECIALLY OVER THE EASTERN ZONES INTO TUESDAY. SUB SCA
CONDITIONS ARE THEN EXPECTED TUESDAY NIGHT...AS HIGH PRESSURE
TRANSITS OVER THE WATERS.
GENERALLY TRANQUIL CONDITIONS EXPECTED THROUGH THE END OF THE WORK
WEEK. STORM SYSTEM OVER THE WEEKEND COULD BRING AT LEAST SCA
CRITERIA WINDS/WAVES. LATEST WAVEWATCH GUIDANCE INDICATING 13-16 FT
SEAS ON THE OCEAN BY SUN...BUT WILL UNDERCUT TO 4-6 FT DUE TO
UNCERTAINTY THAT FAR OUT.
&&
.HYDROLOGY...
AROUND 1 INCH OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS POSSIBLE
THIS EVENING WITH HEAVY RAINS AHEAD OF A STRONG FRONTAL SYSTEM.
MAIN CONCERN AREA IS ACROSS INTERIOR NE NEW JERSEY...INTERIOR
LOWER HUDSON VALLEY...AND NW SOUTHERN CONN...WHERE THE
RAINFALL...MOST OF WHICH WILL FALL IN A 2-4 HOUR PERIOD) WILL BE
COMBINED WITH TEMPERATURES WELL ABOVE FREEZING MELTING SOME OF
THE SNOW PACK (1 TO 2 INCH SNOW WATER EQUIVALENT). A FLOOD WATCH
HAS BEEN CONTINUED FOR THESE AREAS AS SOME OF THE FLASHIER SMALL
STREAMS IN INTERIOR NE NEW JERSEY COULD SEE FLASH FLOODING
ISSUES...WITH MORE WIDESPREAD URBAN/POOR DRAINAGE FLASH FLOODING.
NEXT POTENTIAL FOR ANY SIGNIFICANT RAINFALL AFTER THIS SYSTEM...IS
POSSIBLY WITH THE SYSTEM FOR NEXT WEEKEND...HOWEVER THERE IS TO
MUCH UNCERTAINTY TO GET INTO SPECIFIC AMOUNTS AT THIS TIME.
&&
.TIDES/COASTAL FLOODING...
STILL CONCERNED ABOUT POTENTIAL FOR BLOW OUT TIDES MONDAY MORNING
ON THE BACK SIDE OF THE COLD FRONT WITH STRONG WSW WINDS. GUIDANCE
KEEPS ON DIMINISHING...AND DELAYING THE ONSET OF THE LOW WATER
(NOW DOWN TO 2-2.5 FEET BELOW NORMAL MONDAY MORNING)...SO WILL NOT
BE POSTING LOW WATER ADVISORY AT THIS TIME...AND WILL LEAVE TO
EVENING AND MID SHIFTS TO EVALUATE.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 3 AM EST MONDAY FOR CTZ005>012.
FLOOD WATCH UNTIL 6 AM EST MONDAY FOR CTZ005.
NY...WIND ADVISORY UNTIL 3 AM EST MONDAY FOR NYZ067>081.
FLOOD WATCH UNTIL 6 AM EST MONDAY FOR NYZ067>070.
NJ...WIND ADVISORY UNTIL 3 AM EST MONDAY FOR NJZ002>006-011.
FLOOD WATCH UNTIL 6 AM EST MONDAY FOR NJZ002>004.
MARINE...GALE WARNING UNTIL 6 AM EST MONDAY FOR ANZ330-335-338-340-345-
350-353-355.
&&
SYNOPSIS...PFM/MPS
NEAR TERM...PFM
SHORT TERM...PFM
LONG TERM...MPS
AVIATION...
MARINE...PFM/MPS
HYDROLOGY...PFM/MPS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 23, 5:18 AM EST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
518 AM EST SUN DEC 23 2007
CTZ006>012-NJZ005-006-011-NYZ071>081-241030-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
518 AM EST SUN DEC 23 2007
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ005-NJZ002>004-NYZ067>070-241030-
NORTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
518 AM EST SUN DEC 23 2007
...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ330-335-338-340-345-350-353-355-241030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
518 AM EST SUN DEC 23 2007
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Bergen
- When
- December 23, 9:30 PM EST to December 24, 1:45 AM EST
- Where
- Bergen County, 0.35 mi ESE of Ridgewood to 0.39 mi ESE of Ridgewood
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 40.998, -74.114
The Ho-Ho-Kus River at Ho-Ho-Kus exceeded its' flood stage of 3.0 feet on Dec. 23, 2007 at 9:30 pm with a stage of 3.03 feet. The river crested at 3.31 feet on Dec. 23, 2007 at 11:15 pm and returned within its' banks on Dec. 24, 2007 at 1:45 pm.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 23, 20071 death · 3 injured · 1 event
- Damaging Winds in Michigan, December 23, 2007$543,000 · 68 kt wind · 37 events
- High Wind in Ohio, December 23, 2007$457,000 · 53 kt wind · 31 events
- High Wind in Michigan, December 23, 2007$385,000 · 50 kt wind · 11 events
- Damaging Winds in Indiana, December 23, 2007$70,000 · 72 kt wind · 12 events
- High Wind in New York, December 23 to 24, 2007$100,000 · 53 kt wind · 2 events
- Flooding in New York, December 23 to 24, 2007$65,000 · 3 events
- Strong Wind in Wisconsin, December 23, 2007$45,000 · 9 events
- High Wind in Wisconsin, December 23, 2007$45,000 · 57 kt wind · 5 events
- Damaging Winds in Illinois, December 23, 2007$31,000 · 66 kt wind · 12 events
- Damaging Winds in Michigan, December 23, 2007$40,000 · 55 kt wind · 3 events
- High Wind in Pennsylvania, December 23, 2007$30,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72469.